Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 35, NWS Tucson, AZ

August 1, 2007Cochise County, Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 1, 2007, 9:49 PM MST for Cochise County, Graham County, Arizona. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2007, 9:49 PM MST (04:49 UTC)
Expired
Aug 1, 2007, 11:45 PM MST
In force
116 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Cochise County, AZ, Graham County, AZ

The radar

The Tucson radar (KEMX), 78 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2007-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2007-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
536 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 020449
FFWTWC
AZC003-009-020645-
/X.NEW.KTWC.FF.W.0035.070802T0449Z-070802T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
949 PM MST WED AUG 1 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF WILLCOX...
  SOUTH CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 1145 PM MST

* AT 942 PM MST...A VERY STRONG THUNDERSTORM CENTERED NEAR WILLCOX 
IS PRODUCING VERY HEAVY RAINFALL. RADAR ESTIMATED THAT BETWEEN 1 AND 
2 INCHES OF RAIN HAS FALLEN BETWEEN WILLCOX AND THE TOWN OF COCHISE.

THIS STORM IS LARGE...AND EXTENDS ACROSS BOTH NORTH CENTRAL COCHISE 
COUNTY AND SOUTH CENTRAL GRAHAM COUNTY...ESPECIALLY NEAR THE DRAGOON 
MOUNTAINS AND THE WINCHESTER MOUNTAINS. RADAR ESTIMATES THAT BETWEEN 
1.00 AND 1.75 INCHES OF RAIN HAS FALLEN IN THIS AREA...WITH ISOLATED 
AMOUNTS UP TO 2.00 INCHES NEAR ELLIS RANCH ROAD ON THE EAST SIDE OF 
THE WINCHESTER MOUNTAINS...AND THE INTERSECTION OF MULESHOE 
ROAD...THREE LINKS ROAD AND AIRPORT ROAD NEAR THE SOUTHERN 
WINCHESTER MOUNTAINS. THESE STORMS WERE MOVING NORTH AT 10 MPH.

LAT...LON 3206 11012 3223 10947 3256 10972 3251 11028

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 9:10 PM MST, 39 minutes earlier.

Area forecast discussion, Aug 1, 9:10 PM MST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
910 PM MST WED AUG 1 2007

.SYNOPSIS...A VERY MOIST AIR MASS OVER THE REGION AND WEAK
DISTURBANCES EMBEDDED IN THE FLOW ALOFT WILL MAKE FOR A FEW MORE
ACTIVE THUNDERSTORM DAYS. AS MOISTURE LEVELS REMAIN HIGH...THE
THREAT FOR HEAVY RAINFALL AND RUNOFF PROBLEMS WILL CONTINUE. A LOW
PRESSURE TROUGH DEEPENING ALONG THE WEST COAST MAY SPREAD DRIER AIR
INTO THE REGION NEXT WEEK FOR A DECREASE IN THUNDERSTORM CHANCES.

&&
.DISCUSSION...THE LATEST WATER VAPOR IMAGERY INDICATED THAT THE
UPPER HIGH CENTER WAS LOCATED OVER SOUTHERN NEW MEXICO AND WEST
TEXAS THIS EVENING. THE UPPER DIFFLUENT AREA ON THE PERIPHERY OF THIS
HIGH CONTINUES TO MOVE AROUND THE PERIPHERY OF THIS UPPER HIGH INTO
SOUTHEAST ARIZONA...AND WILL CONTINUE TO DEVELOP THUNDERSTORMS
CAPABLE OF PRODUCING VERY HEAVY RAINFALL. ALTHOUGH THE MASS OF
STORMS WILL MOVE WEST NORTHWEST ACROSS THE FORECAST AREA...THE
INDIVIDUAL STORMS CONTINUE TO MOVE EAST BACK OVER THE AREAS THAT
RECEIVED RAINFALL. THEREFORE...FLASH FLOOD THREAT STILL HIGH ACROSS
THE ENTIRE FORECAST AREA THIS EVENING. THESE STORMS ARE CAPABLE OF
PRODUCING UP TO AN INCH OF RAINFALL IN A SHORT PERIOD OF TIME...WITH
ISOLATED LOCATIONS RECEIVING 2.00 INCHES.

&&

.PREV DISCUSSION...THUNDERSTORMS HAVE BEEN SLOW TO GET STARTED TO
TODAY AS THE CAP ALOFT SEEMS TO HAVE STRENGTHENED. A FEW TOWERING CU
HAVE POPPED THE CAP TO THE EAST AND WEST OF THE TUCSON METRO AREA
AND BECOME THUNDERSTORMS...BUT THEY HAVE BEEN SHORT LIVED. AS THE
AFTERNOON PROGRESSES THE CAP/S STRENGTH SHOULD DIMINISH RESULTING IN
SCATTERED THUNDERSTORMS ACROSS SOUTHEASTERN ARIZONA. AND SINCE THE
FLOW IN THE LOWER AND MID ATMOSPHERE IS WEAK...HEAVY RAIN LEADING TO
FLASH FLOODING IS THE MAIN CONCERN.

AT 130 PM MST SATELLITE IMAGERY INDICATED THE DISTURBANCE SOUTH OF
NEW MEXICO IS TRACKING TO THE NORTH AS THE NAM AND GFS MODELS
FORECAST...HOWEVER IT IS FURTHER WEST. SINCE IT IS CLOSER TO ARIZONA
ITS INFLUENCE MAY BE FELT IN COCHISE COUNTY LATER THIS EVENING AND
BEARS WATCHING.

DEEP MOISTURE WILL REMAIN IN PLACE OVER SOUTHERN ARIZONA FOR THE
NEXT SEVERAL DAYS ALONG WITH WEAK DISTURBANCES SKIRTING THE AREA FOR
CONTINUED MAINLY AFTERNOON AND EVENING THUNDERSTORMS. THE NEXT
SYNOPTIC SCALE FEATURE TO AFFECT OUR WEATHER WILL BE AN INVERTED
TROUGH/EASTERLY WAVE. THIS WAVE IS FORECAST TO MOVE ACROSS SOUTHERN
CHIHUAHUA AND SOUTHERN SONORA...MEXICO FRIDAY AND SATURDAY AS A
TROUGH OF LOW PRESSURE DIGS ALONG THE WEST COAST. THE GFS THEN
FORECASTS THE WAVE TO GET CAUGHT IN THE SOUTHWEST FLOW OF THE TROUGH
AND EVENTUALLY MOVES IT ACROSS ARIZONA ON MONDAY AND TUESDAY. AFTER
DYNAMICAL FORCING PUSHES THROUGH THE AREA THE SOUTHWESTERLY FLOW
WILL BRING DRIER AIR INTO THE REGION MIDWEEK. THEREFORE...A TREND
FOR LOWER CHANCES OF SHOWERS AND THUNDERSTORMS WILL BEGIN ON TUESDAY.

&&

.AVIATION...ANY TSTM COULD BRING VISIBILITIES BRIEFLY TO IFR...CIGS
TO MVFR...AND GUSTS TO 40KTS. EXPECTING DEBRIS 120-150 CLOUD DECKS
OVERNIGHT...BUT IF THAT DOES NOT HAPPEN...WE COULD AGAIN SEE PATCHY
LOW CLOUDS/FOG AROUND SUNRISE. HAVE NOT CARRIED THAT IN TAFS OR
TWEBS AT THIS TIME SINCE CONFIDENCE IS TOO LOW. AVIATION DISCUSSION
NOT UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 1, 10:47 AM MST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1047 AM MST WED AUG 1 2007

AZZ019-029>035-020700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1047 AM MST WED AUG 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF STRONG THUNDERSTORMS ONCE AGAIN THIS AFTERNOON
AND EVENING...WITH HEAVY RAIN AND ISOLATED FLASH FLOODING THE MAIN
CONCERNS. INITIALLY...THUNDERSTORMS WILL TEND TO REMAIN NEAR MOUNTAINS
EARLY THIS AFTERNOON BECAUSE STEERING WINDS WERE VERY LIGHT.
HOWEVER COMPUTER MODELS FORECAST MID LEVEL WINDS TO INCREASE A BIT
THIS AFTERNOON...WHICH WILL TEND TO PUSH STORMS SLOWLY TO THE WEST
OR NORTHWEST. A WEAK UPPER LEVEL DISTURBANCE OVER NORTHWEST
CHIHUAHUA WAS ALSO MOVING TOWARD COCHISE COUNTY...AND MAY ENHANCE
DEVELOPMENT LATE THIS AFTERNOON AND THIS EVENING ACROSS MUCH OF
SOUTHEAST ARIZONA.

BECAUSE OF THE WIDESPREAD HEAVY RAINS YESTERDAY...THE ATMOSPHERE
WILL TAKE LONGER TO DESTABILIZE TODAY. THUS IT MAY TAKE LONGER FOR
THUNDERSTORMS TO SPREAD INTO THE VALLEYS AND DESERTS COMPARED TO
YESTERDAY. HOWEVER ONCE THEY DO...THEY WILL AGAIN HAVE A TENDENCY
TO CLUSTER AND MERGE...WHILE PRODUCING RAINFALL RATES OF 1 TO 2
INCHES PER HOUR AND PERHAPS ISOLATED WIND GUSTS TO 50 MPH. IF THE
THUNDERSTORMS BECOME MORE ORGANIZED...FLASH FLOOD WATCHES MAY NEED
TO BE ISSUED. REGARDLESS IF THE THEY BECOME ORGANIZED OR NOT...ANY
SIGNIFICANT RAIN ON SATURATED SOILS OVER SOUTHEAST ARIZONA WILL
LIKELY CAUSE RUNOFF PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE RISK OF STRONG THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE
FOR SEVERAL MORE DAYS...ALTHOUGH ACTIVITY MAY BE A BIT LESS
WIDESPREAD THURSDAY. INITIALLY IT APPEARED THAT THE RISK OF
THUNDERSTORMS WOULD DIMINISH LATE IN THE WEEK...BUT A NEW UPPER
LEVEL DISTURBANCE IS NOW FORECAST TO DEVELOP OVER NORTHERN MEXICO
AND MOVE WEST TOWARD THE REGION BY FRIDAY OR SATURDAY. THIS WILL
BE MONITORED CLOSELY SINCE ANY ADDITIONAL RAINS OVER THE NEXT
SEVERAL DAYS COULD ONCE AGAIN INCREASE THE RISK OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:40 PM MSTFlash Flood WarningTWCCochise2 hr
Aug 1, 5:41 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Aug 1, 6:57 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 1, 7:22 PM MSTFlash Flood WarningTWCGraham83 min
Aug 1, 7:36 PM MSTAreal Flood AdvisoryTWCCochise84 min
Aug 1, 7:40 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Aug 1, 7:59 PM MSTFlash Flood WarningTWCPima, Santa Cruz4 hr
Aug 1, 8:42 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal, Santa Cruz3 hr
Aug 1, 10:33 PM MSTAreal Flood WarningTWCPima10 hr
Aug 1, 11:38 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal, Santa Cruz3 hr

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.